Vol. 5, No. 1, 2012

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 6, 901–1080
Issue 5, 721–899
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
Author Index
Coming Soon
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Other MSP Journals
Total positivity of a shuffle matrix

Audra McMillan

Vol. 5 (2012), No. 1, 61–65

Holte introduced a n × n matrix P as a transition matrix related to the carries obtained when summing n numbers base b. Since then Diaconis and Fulman have further studied this matrix proving it to also be a transition matrix related to the process of b-riffle shuffling n cards. They also conjectured that the matrix P is totally nonnegative. In this paper, the matrix P is written as a product of a totally nonnegative matrix and an upper triangular matrix. The positivity of the leading principal minors for general n and b is proven as well as the nonnegativity of minors composed from initial columns and arbitrary rows.

total positivity, shuffle, minors
Mathematical Subject Classification 2010
Primary: 15B48, 60C05
Received: 24 February 2011
Revised: 17 July 2011
Accepted: 4 September 2011
Published: 28 April 2012

Communicated by John C. Wierman
Audra McMillan
School of Mathematics and Statistics
University of Sydney
Sydney, NSW 2006